MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA SACRO-ILIAC SCREW SYSTEM THREADED RETRACTABLE SCREWDRIVER; SPINE INSTRUMENT

MEDACTA INTERNATIONAL SA SACRO-ILIAC SCREW SYSTEM THREADED RETRACTABLE SCREWDRIVER; SPINE INSTRUMENT
Catalog Number 03.65.10.0038
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code Irritation (1941)
Date of Event 02/04/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 10 february 2020: 2x lot 1753768: (b)(4) items manufactured and released on 16-jan-2018.No anomalies found related to the problem.(b)(4) items manufactured and released on 09-apr-2018.No anomalies found related to the problem.To date, no other similar events have been reported.Two equal devices were reported in this complaint.Additional devices involved: batch review performed on 10 february 2020: pedicle screw 03.51.10.0142 ratcheting t-handle us style lot 1753438: 20 items manufactured and released on 06-mar-2018.No anomalies found related to the problem.To date, no other similar events have been reported.Sacro-iliac screw system 03.65.10.0055 screw extractor lot 1753770: (b)(4) items manufactured and released on 29-jan-2018.No anomalies found related to the problem.To date, no other similar events have been reported.The implant lots are unknown.Visual inspection performed by medacta spine r&d project manager: during a revision surgery, the attempts to remove one screw with considerable bone growth over the screw head and washer, led to the breakage of the screw extractor (ref.03.65.10.0055), of the t-handle (ref.03.51.10.0142) and to the damaging of two screwdrivers (ref.03.65.10.0038).The screwdriver has an hex 6 + threaded m5 x 0.5mm interface with the screw.The insertion depth, into the screw head, of the screwdriver hex 6 tip is of 3mm: in this configuration the screwdriver can withstand up to a torque of 25 nm without any damages.That means that, due to the fact that the hex 6 of both screwdrivers have been plastic deformed, an higher torque value was required to remove the screw (maybe due to the very considerable bone growth over screw and washer that was not fully broken or removed) or that the screwdriver tip was inserted into the screw head less than 3mm (maybe due to some bone ingrowth into the screw recess that was not fully cleaned).For the same reasons, the root cause for t-handle and screw extractor breakages is probably the very high torque required.In general, according to the reported complaint details, a potential root cause could be the considerable bone growth and the fact that the surgeon didn't effectively break/remove the bone overgrowth because the provided instruments were not adequate for this specific situation.In the medacta si-joint instrument catalogue there are two different types of osteotomes (one to clean the screw recess and one to brake the bone over the washer) that have not been produced up to now and could be a proper option in case of revision surgery.Clinical evaluation performed by medacta medical affairs director: the early result of a sacro-iliac fusion was negative reportedly because one of the screws was irritating a nerve root.All but one screws have been removed and a different treatment option was chosen.One screw could not be extracted because of strong osseointegration.No reason to suspect faulty devices.
 
Event or Problem Description
The patient received around a year ago a bilateral stabilization with must si.The patient had still pain after surgery but no ct scan or other diagnostics were performed.A neurologist suspected an l5 nerve root irritation and the patient was sent to the surgeon that ordered a spect/ct where a misplacement of 1 screw was visible as well as the loosening of the screws on the other side.So the surgeon decided to perform revision surgery, explantation of the screws and reinstrumentation from posterior with a pelvic plate and bilateral decortication of the si joint and placement of autograft (date of primary is unknown).During revision all implants were solidly ingrown in the bone.Very difficult to remove.The surgeon tried to reattach the screwdriver with inner thread to the si screw in situ.This was impossible and during his attempt 2 screwdrivers were damaged.The inner thread was blocked inside the screwdrivers.The t handle used broke due to excessive force needed.1 screw, that was correctly placed could not be removed, even by using the conical extraction bolt in combination with a forceps.The tip of the extraction bolt broke off and the surgeon decided to leave the screw in situ.

Brand Name
SACRO-ILIAC SCREW SYSTEM THREADED RETRACTABLE SCREWDRIVER
Common Device Name
SPINE INSTRUMENT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key9785158
Report Number3005180920-2020-00121
Device Sequence Number2573955
Product Code LXH
UDI-Device Identifier07630971213395
UDI-Public07630971213395
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.65.10.0038
Device Lot Number1753768
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2020
Initial Report FDA Received Date03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;